Geometry & Topology

Geometry of contact transformations and domains: orderability versus squeezing

Yakov Eliashberg, Sang Seon Kim, and Leonid Polterovich

Full-text: Open access


Gromov’s famous non-squeezing theorem (1985) states that the standard symplectic ball cannot be symplectically squeezed into any cylinder of smaller radius. Does there exist an analogue of this result in contact geometry? Our main finding is that the answer depends on the sizes of the domains in question: We establish contact non-squeezing on large scales, and show that it disappears on small scales. The algebraic counterpart of the (non)-squeezing problem for contact domains is the question of existence of a natural partial order on the universal cover of the contactomorphisms group of a contact manifold. In contrast to our earlier beliefs, we show that the answer to this question is very sensitive to the topology of the manifold. For instance, we prove that the standard contact sphere is non-orderable while the real projective space is known to be orderable. Our methods include a new embedding technique in contact geometry as well as a generalized Floer homology theory which contains both cylindrical contact homology and Hamiltonian Floer homology. We discuss links to a number of miscellaneous topics such as topology of free loops spaces, quantum mechanics and semigroups.

Article information

Geom. Topol., Volume 10, Number 3 (2006), 1635-1747.

Received: 12 February 2006
Accepted: 4 September 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53D10: Contact manifolds, general 53D40: Floer homology and cohomology, symplectic aspects
Secondary: 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx] 53D50: Geometric quantization

contact manifolds contact squeezing and orderability Floer homology holomorphic curves


Eliashberg, Yakov; Kim, Sang Seon; Polterovich, Leonid. Geometry of contact transformations and domains: orderability versus squeezing. Geom. Topol. 10 (2006), no. 3, 1635--1747. doi:10.2140/gt.2006.10.1635.

Export citation


  • A Abbondandolo, M Schwarz, On the Floer homology of cotangent bundles, Comm. Pure Appl. Math. 59 (2006) 254–316
  • G Baumslag, A G Myasnikov, V Shpilrain, Open problems in combinatorial group theory. Second edition, from: “Combinatorial and geometric group theory (New York, 2000/Hoboken, NJ, 2001)”, Contemp. Math. 296, Amer. Math. Soc., Providence, RI (2002) 1–38
  • P Biran, L Polterovich, D Salamon, Propagation in Hamiltonian dynamics and relative symplectic homology, Duke Math. J. 119 (2003) 65–118
  • F Bourgeois, A Morse-Bott approach to contact homology, from: “Symplectic and contact topology: interactions and perspectives (Toronto, ON/Montreal, QC, 2001)”, (Y Elashberg, B Khesin, F Lalonde, editors), Fields Inst. Commun. 35, Amer. Math. Soc., Providence, RI (2003) 55–77
  • F Bourgeois, Contact homology and homotopy groups of the space of contact structures, Math. Res. Lett. 13 (2006) 71–85
  • F Bourgeois, Y Eliashberg, H Hofer, K Wysocki, E Zehnder, Compactness results in symplectic field theory, Geom. Topol. 7 (2003) 799–888
  • E M Chirka, Complex analytic sets, Mathematics and its Applications (Soviet Series) 46, Kluwer Academic Publishers Group, Dordrecht (1989) Translated from the Russian by R A M Hoksbergen
  • K Cieliebak, Subcritical manifolds are split
  • K Cieliebak, A Floer, H Hofer, Symplectic homology. II. A general construction, Math. Z. 218 (1995) 103–122
  • K Cieliebak, V L Ginzburg, E Kerman, Symplectic homology and periodic orbits near symplectic submanifolds, Comment. Math. Helv. 79 (2004) 554–581
  • K Cieliebak, H Hofer, J Latschev, F Schlenk, Quantitative symplectic geometry
  • M de Gosson, The symplectic camel and phase space quantization, J. Phys. A 34 (2001) 10085–10096
  • M de Gosson, Phase space quantization and the uncertainty principle, Phys. Lett. A 317 (2003) 365–369
  • D L Dragnev, Fredholm theory and transversality for noncompact pseudoholomorphic maps in symplectizations, Comm. Pure Appl. Math. 57 (2004) 726–763
  • Y Eliashberg, Topological characterization of Stein manifolds of dimension $>2$, Internat. J. Math. 1 (1990) 29–46
  • Y Eliashberg, 1102580
  • Y Eliashberg, A Givental, H Hofer, Introduction to symplectic field theory, GAFA 2000 (Tel Aviv, 1999), Geom. Funct. Anal. (2000) 560–673
  • Y Eliashberg, M Gromov, Convex symplectic manifolds, from: “Several complex variables and complex geometry, Part 2 (Santa Cruz, CA, 1989)”, Proc. Sympos. Pure Math. 52, Amer. Math. Soc., Providence, RI (1991) 135–162
  • Y Eliashberg, L Polterovich, Partially ordered groups and geometry of contact transformations, Geom. Funct. Anal. 10 (2000) 1448–1476
  • Y Félix, J C Thomas, M Vigué-Poirrier, }, Proc. Amer. Math. Soc. 111 (1991) 869–875
  • A Floer, Symplectic fixed points and holomorphic spheres, Comm. Math. Phys. 120 (1989) 575–611
  • A Floer, H Hofer, Symplectic homology. I. Open sets in $\mathbf{C}\sp n$, Math. Z. 215 (1994) 37–88
  • A Floer, H Hofer, K Wysocki, Applications of symplectic homology. I, Math. Z. 217 (1994) 577–606
  • H Geiges, Contact geometry, from: “Handbook of differential geometry. Vol. II”, Elsevier/North-Holland, Amsterdam (2006) 315–382
  • V L Ginzburg, B Z Gürel, Relative Hofer-Zehnder capacity and periodic orbits in twisted cotangent bundles, Duke Math. J. 123 (2004) 1–47
  • E Giroux, Convexité en topologie de contact, Comment. Math. Helv. 66 (1991) 637–677
  • A Givental, Nonlinear generalization of the Maslov index, from: “Theory of singularities and its applications”, Adv. Soviet Math. 1, Amer. Math. Soc., Providence, RI (1990) 71–103
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • J Hilgert, K-H Neeb, Lie semigroups and their applications, Lecture Notes in Mathematics 1552, Springer, Berlin (1993)
  • J Hilgert, G Ólafsson, Causal symmetric spaces, Geometry and harmonic analysis, Perspectives in Mathematics 18, Academic Press, San Diego, CA (1997)
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudoholomorphic curves in symplectizations. III. Fredholm theory, from: “Topics in nonlinear analysis”, Progr. Nonlinear Differential Equations Appl. 35, Birkhäuser, Basel (1999) 381–475
  • H Hofer, E Zehnder, Symplectic invariants and Hamiltonian dynamics, Birkhäuser Advanced Texts, Birkhäuser, Basel (1994)
  • S Jackowski, J Słomińska, $G$-functors, $G$-posets and homotopy decompositions of $G$-spaces, Fund. Math. 169 (2001) 249–287
  • F Lalonde, D McDuff, 1324138
  • F Lalonde, D McDuff, Hofer's $L\sp \infty$-geometry: energy and stability of Hamiltonian flows. I, II, Invent. Math. 122 (1995) 1–33, 35–69
  • J A Makowsky, On some conjectures connected with complete sentences, from: “Collection of articles dedicated to Andrzej Mostowski on the occasion of his sixtieth birthday, III”, Fund. Math. 81 (1974) 193–202
  • D McDuff, D Salamon, $J$-holomorphic curves and symplectic topology, American Mathematical Society Colloquium Publications 52, American Mathematical Society, Providence, RI (2004)
  • M J Micallef, B White, }, Ann. of Math. $(2)$ 141 (1995) 35–85
  • G I Olshanskii, Invariant orderings in simple Lie groups. Solution of a problem of E. B. Vinberg, Funktsional. Anal. i Prilozhen. 16 (1982) 80–81 (Russian) English translation: Functional Anal. Appl. 16 (1982) 311–313
  • J Palis, Jr, W de Melo, Geometric theory of dynamical systems, Springer, New York (1982) An introduction, Translated from the Portuguese by A K Manning
  • J Robbin, D Salamon, The Maslov index for paths, Topology 32 (1993) 827–844
  • W Rudin, Function theory in the unit ball of $\mathbf{C}\sp{n}$, Grundlehren series 241, Springer, New York (1980)
  • D Salamon, J Weber, Floer homology and the heat flow, Geom. Funct. Anal. (GAFA). to appear
  • I Ustilovsky, Infinitely many contact structures on $S\sp {4m+1}$, Internat. Math. Res. Notices (1999) 781–791
  • C Viterbo, Functors and computations in Floer homology with applications, Part II, preprint (1996)
  • C Viterbo, Metric and isoperimetric problems in symplectic geometry, J. Amer. Math. Soc. 13 (2000) 411–431
  • J Weber, Noncontractible periodic orbits in cotangent bundles and Floer homology, Duke Math. J. 133 (2006) 527–568
  • M-L Yau, Cylindrical contact homology of subcritical Stein-fillable contact manifolds, Geom. Topol. 8 (2004) 1243–1280